Colorado, 2016

Winter Storm in Colorado, May 16 to 18, 2016

May 16 to 18, 2016 · NWS PUB · 1 event in 1 county or zone

A moist late season Winter Storm produced in excess of 12 inches of snow on Pikes Peak as well as beneficial lower elevation precipitation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A moist late season Winter Storm produced in excess of 12 inches of snow on Pikes Peak as well as beneficial lower elevation precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 2:27 PM MST, 33 minutes earlier.

Area forecast discussion, May 16, 2:27 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT MON MAY 16 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 327 PM MDT Mon May 16 2016

Currently...An upper low pressure system was located over the Great
Basin Mon aftn, while at the sfc high pressure over the Dakotas was
supplying a llvl northeasterly push into Colorado. This was
providing an ample amount of llvl moisture for the forecast area
today, while disturbances aloft tapped into the moisture for storm
production. Isolated severe storms have already occurred along the
Colorado/New Mexico state line of SE Colorado, with numerous showers
and isolated storms elsewhere. Extensive cloud cover has kept temps
somewhat cool, 50s to lower 60s, and has throttled the fuel
for widespread severe storm activity.

Tonight and tomorrow...The upper low will gradually sink to the
south, then southwest, over the next 24 hrs, dropping into southern
Nevada and California through the day tomorrow. Numerous showers and
isolated thunderstorms are expected to continue through the evening
hours, then showers will linger through the night. Tomorrow the
process will repeat itself, but with the upper low a bit further to
the west and south, convection should diminish over the far eastern
plains while continuing over the western section of the CWA. The
severe threat will also drop south, out of the forecast area. Look
for cool temps tomorrow, with max temps only forecast to climb into
the 50s.

As for ongoing winter wx highlights, significant new accumulations
of wet spring snow for the higher elevations looks reasonable, and
had to issue an advisory for the SW mountains for the continued
threat there until late Tue night. The best window for periods of
heavy rain will likely be this evening through Tue morning, along
the I-25 corridor as well as the lower eastern slopes of the
southern Front Range. Moore

.LONG TERM...(Tuesday night through Monday)
Issued at 327 PM MDT Mon May 16 2016

Upper low settles into AZ Tue night, keeping strong upward
motion over the San Juan and La Garita mountains through the night.
Snow level will likely hang out around 10k-11k with several inches
of accumulation over the peaks. Will keep winter wx advisory in
place through the night, though impact may be limited somewhat by
warm road/ground temps staying near freezing. Tough to rule out
some lighter rain and snow showers across the remainder of the
region, best chances generally over the mountains and interior
valleys, least chance over the plains. Low turns to the corner and
heads east through AZ Wed, keeping precip going over the higher
terrain and most valleys through the day. Kept the advisory going
for now, though snow level will likely rise to above pass level by
afternoon as 700 mb temps begin to climb. Shallow upslope will keep
plains generally cloudy with a few showers possible, though
air mass east of the mountains looks too cool/stable for tsra. On
Thu, upper low weakens as it lifts northeastward across nrn NM and
srn CO. Expect precip Thu/Thu night to be fairly convective in
nature as low levels warm and destabilize somewhat, and will have a
mention of afternoon and evening tsra all areas in the afternoon and
early evening.

Upper ridge then migrates eastward through the state Fri/Sat which
should suppress convection somewhat, though residual moisture will
likely produce some mountain storms both days. Will need to watch
for some dryline storms Sat evening as deeper moisture pushes
north, with boundary along/near the KS border after 00z. Similar
set-up for Sun as Pacific NW upper trough pushes eastward, with
dryline lurking over the far sern plains and potential for high
based tsra over the mountains. Should see max temps Fri-Sat climb
back to above average readings, with 80s reappearing over portions
of the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 327 PM MDT Mon May 16 2016

Very moist airmass in place across the forecast area over the next
24 hours as an upper low meanders over the Great Basin.

KALS - MVFR to at times IFR due to showers and thunderstorms
developing, as well as fog development after 09z. VFR conditions
return by 16z tomorrow, but will likely degrade again with
afternoon convection.

KCOS and KPUB - MVFR to occasional VFR conditions predominantly
over the next 24 hrs, but expect IFR to LIFR conditions as
numerous showers and isolated thunderstorms continue across the
terminal locations this evening. Convection will likely let up
late, but areas of fog are expected to develop overnight.

There exists the potential for strong to severe thunderstorms to
continue across Baca and Eastern Las Animas counties through 03z.
These storms will have the potential for large hail, damaging wind
gusts, periods of torrential rain and even an isolated tornado.
Moore

&&

.PUB Watches/Warnings/Advisories...
Winter Weather Advisory from noon Tuesday to midnight MDT
Wednesday night for COZ066-068.

Winter Weather Advisory until 6 AM MDT Tuesday for COZ058-060.

Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for COZ081.

Winter Storm Warning until 6 AM MDT Wednesday for COZ082.

&&

SHORT TERM...MOORE
LONG TERM...PETERSEN
AVIATION...MOORE
Hazardous weather outlook, May 16, 10:33 AM MST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT MON MAY 16 2016

COZ058>089-093>099-171300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1133 AM MDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS...WITH ISOLATED TO SCATTERED THUNDERSTORMS...ARE
EXPECTED ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS FROM THE MAJORITY OF THE THUNDERSTORMS WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UP TO ONE HALF INCH IN
DIAMETER...PERIODS OF LOCALLY HEAVY RAINFALL AND WIND GUSTS AROUND
45 MPH.

A FEW OF THE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...
ESPECIALLY ACROSS THE SOUTHEAST CORNER OF THE STATE...INCLUDING
BENT...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. THESE
STORMS MAY STRENGTHEN AND PRODUCE HAIL AROUND AN INCH IN
DIAMETER...WIND GUSTS AROUND 60 MPH...LOCALLY HEAVY RAINFALL AND
EVEN AN ISOLATED TORNADO.

IN ADDITION...ACCUMULATING SNOW...HEAVY AT TIMES...IS EXPECTED
OVER HIGHER MOUNTAIN LOCATIONS INTO TUESDAY MORNING. SIGNIFICANT
NEW SNOW ACCUMULATIONS ARE POSSIBLE OVER THE HIGHEST PEAKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT ACCUMULATIONS OF SNOW CAN BE EXPECTED OVER SOME OF THE
HIGHER MOUNTAIN AREAS TUESDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
ALONG THE CONTINENTAL DIVIDE, THE HIGH VALLEYS AND THE SANGRE DE
CRISTO MOUNTAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO BE CONFINED MAINLY TO THE MOUNTAIN AREAS ON FRIDAY AND
SUNDAY, AND MAY MOVE OUT OVER THE SOUTHEAST PLAINS ON THURSDAY
AND SATURDAY. THE MAIN THUNDERSTORM THREAT WILL BE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS AROUND 40 MPH, BUT SOME OF THE STRONGER
STORMS COULD ALSO PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT.

27/10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Pikes Peak Above 11000 Ft

When
May 16, 3:00 PM MST to May 18, 4:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638377.